Hail, Lampasas
- When
- February 8, 8:30 AM CST
- Where
- Lampasas County, 5.39 mi NE of Ogles
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 31.200, -98.230
A social media photo indicated ping pong ball sized hail just northwest of Lampasas, TX.
Thunderstorms moved across North and Central Texas during the morning and early afternoon of Wednesday February 8. Most storms were sub-severe, but isolated instances of hail did occur.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms moved across North and Central Texas during the morning and early afternoon of Wednesday February 8. Most storms were sub-severe, but isolated instances of hail did occur. Unfortunately, one flash flood death occurred in Hunt County when a car was swept off the road due to a fast moving swollen creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 8, 5:43 AM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 543 AM CST Wed Feb 8 2023 ...New Short Term, Aviation... .SHORT TERM... /NEW/ Update: Showers and storms have begun to blossom across North and Central Texas this morning, and will continue to move northeast through the region ahead of the incoming main trough (located in far west Texas). The frontal boundary is currently on the precipice of the eastern CWA border, and surface cyclogenesis is ongoing across our northeastern counties. The trough and cold front pair will move eastward and end our rain chances from west to east over this afternoon. Stay current with the forecast and road conditions this morning. Never drive or cross through flooded roads. Turn Around Don't Drown! Otherwise, the forecast discussion below remains on track. No wholesale changes were made to the previous forecast for this update other than bringing in new NBM data, and incorporating observational trends to the hourly grids. Prater Previous Discussion: /Through Thursday Morning/ A busy short term period is underway, as showers and occasional embedded thunderstorms make their way SW to NE through North and Central Texas. The slow cold front is currently draped near a Sulphur Springs-Corsicana-Mexia-Hearne-Seguin line and has become more N-S oriented as surface low pressure deepens over eastern North Texas. To our west, the main trough is currently over New Mexico and far west Texas (i.e., the El Paso area) and will continue to move closer during the overnight hours. Ensconced in an area of continued lift out ahead of the mid-level trough, North and Central Texas will continue to experience increased chances for showers and some storms through a good portion of Wednesday. As the trough nears ever closer, surface cyclogenesis will continue along the frontal boundary over northeastern North Texas. Long, skinny CAPE profiles on forecast soundings, SW-NE storm motions that could lead to training storms, and anomalously stout PWAT values up to around 1.5" will promote a continued concern for heavy rain and efficient rainfall rates. Heavy rain may continue to lead to localized flash flooding. As soils have already been primed from both earlier rounds of rain and the ice- melt from the previous week, this could exacerbate flooding concerns with future rounds of rain. As always, never drive through flooded roads; Turn Around, Don't Drown! The front will finally push out of the region late Wednesday afternoon, effectively ending the precipitation behind it. Cloud cover will be a little later to lift and move off over the latter portions of Wednesday. Because of the continued cloud cover, have gone a bit cooler with Wednesday afternoon high temperatures compared to the base NBM. Expect high temperatures in the 40s and 50s. The rest of the short term period (Wednesday Evening through Thursday Morning) will be much more uneventful, as clear skies and Thursday low temperatures in the 30s are expected region-wide. Prater && .LONG TERM... /Issued 431 AM CST Wed Feb 8 2023/ /Thursday through next Wednesday/ Dry and cooler weather will prevail the rest of the week as northwest flow pattern remains in control. A secondary push of cold air will take place on Thursday as another cold front moves across the region. The mid/upper shortwave will bring plenty of large scale ascent, but the lack of moisture will keep us precipitation-free. Winds will become breezy from the northwest Thursday afternoon as a few passing high clouds move from the west. Forecast highs will range from the mid 50s to low 60s across North Texas and mid/upper 60s across Central Texas. Surface winds will pick up on Friday to around 15-20 mph gusting to 30 mph given the tight pressure gradient associated with the departing system and the approaching surface ridge. This will keep daytime highs in the 40s to low 50s on Friday. The coldest period will be Friday night into Saturday morning as the surface high moves closer to our area. A widespread freeze is in the forecast with overnight lows dipping into the 20s to near 30 degrees. Temperatures will slowly warm up over the weekend as the high pressure moves to our east and south flow returns. Highs will still be near or just below normal with values in the 50s to low 60s. Increasing moisture will also result in cloud coverage on Sunday. Early next week system: as expected, uncertainty remains high with the track and timing of our next rainmaker. While deterministic guidance show different solutions on the progression of the upper trough, ensemble guidance is in fairly good agreement that our area will receive another round of widespread rainfall during this period. Rain chances are capped at 40-50% across most locations and 60% across the far eastern zones Monday- Tuesday. Details will continue to be refined over the next several days! Sanchez && .AVIATION... /NEW/ /12Z TAFs/ Showers and storms are ongoing across the TAF sites this morning, with IFR cigs and vis. Occasional lower visibilities are occurring within the heavier pockets of rain/storms. By the early afternoon, precip should be lighter in intensity, and should exit west to east over by late afternoon. Cigs will begin to lift to MVFR around mid-afternoon. The possibility for some light rain over North Texas during the late afternoon exists, and have included a TEMPO group from 21Z-23Z for the D10 sites. By late afternoon/early evening, cigs will have lifted to low VFR, and will continue to scatter out into Thursday. Prater && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 53 37 60 37 50 / 100 0 0 0 0 Waco 53 37 66 37 50 / 90 0 0 0 0 Paris 59 35 59 37 46 / 100 5 0 0 0 Denton 50 32 58 33 49 / 90 0 0 0 0 McKinney 52 35 59 35 48 / 100 0 0 0 0 Dallas 53 36 60 37 49 / 100 0 0 0 0 Terrell 56 35 62 37 48 / 90 0 0 0 0 Corsicana 56 38 66 39 50 / 90 0 0 0 0 Temple 56 35 69 37 51 / 90 0 0 0 0 Mineral Wells 52 33 60 33 49 / 90 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 431 AM CST Wed Feb 8 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091045- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 431 AM CST Wed Feb 8 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected through this afternoon. Heavy rainfall may result in some flooding of urban, low-lying, and poorly drained areas primarily along and east of I-35. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms chances return to the area early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
459 AM CST Wed Feb 8 2023
TXZ103-104-081130-
Collin TX-Denton TX-
459 AM CST Wed Feb 8 2023
...A strong thunderstorm will impact portions of southeastern Denton
and northwestern Collin Counties through 530 AM CST...
At 458 AM CST, Doppler radar was tracking a strong thunderstorm over
Lewisville, moving northeast at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Plano, McKinney, Carrollton, Frisco, Lewisville, Flower Mound,
Grapevine, Coppell, The Colony, Corinth, Highland Village, Lake
Dallas, Lake Lewisville, Little Elm, Prosper, Celina, Hickory Creek,
Shady Shores, Aubrey and Krugerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3332 9667 3299 9684 3299 9703 3298 9706
3299 9712 3332 9698
TIME...MOT...LOC 1058Z 203DEG 39KT 3305 9697
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DunnSpecial Weather Statement
National Weather Service Fort Worth TX
513 AM CST Wed Feb 8 2023
TXZ118-081145-
Tarrant TX-
513 AM CST Wed Feb 8 2023
...A strong thunderstorm will impact portions of western Tarrant
County through 545 AM CST...
At 513 AM CST, Doppler radar was tracking a strong thunderstorm over
Benbrook, moving northeast at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Fort Worth, Haltom City, Keller, Watauga, Benbrook, Saginaw, White
Settlement, River Oaks, Sansom Park, Lake Worth, Eagle Mountain,
Roanoke, Pecan Acres, Westworth Village, Blue Mound, Haslet,
Lakeside, Newark, Westlake and Westover Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3299 9718 3263 9739 3263 9755 3266 9755
3299 9746
TIME...MOT...LOC 1113Z 203DEG 49KT 3270 9747
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DunnSpecial Weather Statement
National Weather Service Fort Worth TX
701 AM CST Wed Feb 8 2023
TXZ130>132-081330-
Hood TX-Erath TX-Somervell TX-
701 AM CST Wed Feb 8 2023
...A strong thunderstorm will impact portions of Somervell,
southeastern Erath and southwestern Hood Counties through 730 AM
CST...
At 700 AM CST, Doppler radar was tracking a strong thunderstorm near
Hico, or 14 miles east of Dublin, moving northeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Glen Rose, Dinosaur Valley State Park, Squaw Creek Reservoir, Bluff
Dale, Tolar, Paluxy, Clairette, Duffau, Rainbow, Johnsville, Selden,
Chalk Mountain and Alexander.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3243 9791 3226 9766 3210 9785 3195 9815
3201 9824
TIME...MOT...LOC 1300Z 219DEG 40KT 3202 9811
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
SanchezSpecial Weather Statement National Weather Service Fort Worth TX 823 AM CST Wed Feb 8 2023 TXZ143-156-157-081500- Coryell TX-Lampasas TX-Hamilton TX- 823 AM CST Wed Feb 8 2023 ...A strong thunderstorm will impact portions of south central Hamilton, west central Coryell and central Lampasas Counties through 900 AM CST... At 823 AM CST, Doppler radar was tracking a strong thunderstorm near Lampasas, moving northeast at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Lampasas, Evant, Arnett, Pearl, South Purmela, Bee House, King, Izoro, Rumley, Purmela, Adamsville and Nix. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3159 9821 3146 9783 3103 9814 3103 9839 TIME...MOT...LOC 1423Z 203DEG 39KT 3103 9828 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Gordon
The Ft Hood radar (KGRK), 97 km away, was scanning. The volume nearest the first event began at 14:29 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
A social media photo indicated ping pong ball sized hail just northwest of Lampasas, TX.
Brushy Creek overflowed Interstate 30 near FM 1565 and several cars were stuck in high water. The fast moving water swept one car off the road on the north service road and unfortunately the elderly man drowned.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Hunt | 2023-02-08 | 80 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082227, 1120692.